Missouri, 2005

Hail in Missouri, May 22, 2005

May 22, 2005 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 22, 5:45 PM CST, 5 hours 25 minutes earlier.

Area forecast discussion, May 22, 5:45 PM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 PM CDT SUN MAY 22 2005

.PREVIOUS DISCUSSION...

MAIN FORECAST CONCERN DEALS WITH CONVECTIVE POTENTIAL IN THE
SHORT-TERM.

CURRENTLY ONE ISOLATED AREA OF STRONG TO SEVERE THUNDERSTORMS
ONGOING ACROSS NORTHWEST ARKANSAS.  OTHERWISE...WIDESPREAD
CONVECTION IS HAVING A HARD TIME GETTING GOING DUE TO A CAP ACROSS
THE AREA.  MODIFIED 12Z SGF SOUNDING FOR THE EXPECTED MOST UNSTABLE
CONDITIONS (SFC CONDITIONS...TEMP 88/ DEWPOINT 70) YIELDS MLCAPES OF
AROUND 2000 J/KG BUT CONTINUES TO SHOW CIN OF -120 J/KG.  COLD FRONT
STRETCHES FROM NORTHEAST OKLAHOMA...ACROSS SOUTHWEST MISSOURI...INTO
SOUTH-CENTRAL MISSOURI.  EVEN THOUGH DEWPOINTS ARE STILL IN THE 60S
BEHIND THE FRONT...A STRATUS DECK HAS FORMED...LIMITING INSTABILITY
SOMEWHAT IN THIS AREA.  BEST CHANCE FOR INITIATION WILL BE ALONG THE
ARKANSAS BORDER. THE CONVERGENCE ALONG THE FRONT AND ADDITIONAL
HEATING MAY BE ENOUGH TO TOUCH OFF STORMS LATE THIS AFTERNOON INTO
THE EARLY EVENING HOURS.  IF STORMS DO DEVELOP SOME WOULD LIKELY
REACH SEVERE LEVELS AS INSTABILITY WILL BE SUFFICIENT...AND 0-6 KM
SHEAR WILL RANGE FROM 35 TO 40 KTS.  WITH THE UNCERTAINTY OF
INITIATION TRENDED POPS FROM NEAR 50 ACROSS FAR SOUTHWEST
MISSOURI...TO A DRY FORECAST ACROSS CENTRAL MISSOURI.

A SUBTLE SHORTWAVE ON WATER VAPOR ACROSS THE FOUR CORNERS REGION
WILL TRACK TOWARDS THE PLAINS TONIGHT.  MODELS DONT HAVE A GOOD
HANDLE ON THIS FEATURE...BUT THE NAM SHOWS A DEVELOPING LOW-LEVEL
JET PRODUCING STRONG 850-750MB MOISTURE TRANSPORT AND THETA-E
ADVECTION ACROSS THE PLAINS OVERNIGHT.  IN ADDITION...THE COLD FRONT
WILL STALL SOUTH OF THE FORECAST AREA WITH ISENTROPIC LIFT
COMMENCING OVER THE BOUNDARY.  THE JET WILL VEER TOWARDS THE REGION
TOWARD DAWN AND WEAKEN.  THE AFOREMENTIONED PATTERN COULD INITIATE
THE DEVELOPMENT OF A CONVECTIVE COMPLEX ACROSS THE SOUTHERN
PLAINS...AND SOME OF THIS ACTIVITY MAY HOLD TOGETHER LONG ENOUGH TO
AFFECT PORTIONS OF THE FORECAST AREA VERY LATE TONIGHT. WITH THIS IN
MIND...KEPT POPS GOING THROUGH THE ENTIRE OVERNIGHT HOURS FOR THE
SOUTHWEST AND SOUTHERN CWA...ALSO ADDED 30 TO 40 POPS MONDAY MORNING
FOR ANY LINGERING ACTIVITY GENERALLY SOUTH OF A PITTSBURG KANSAS TO
AVA MISSOURI LINE.

NOT MANY CHANGES TO THE REMAINDER OF THE FORECAST.  THE AREA WILL
STAY UNDER THE INFLUENCE OF NORTHWEST FLOW.  STILL KEPT 30 POPS
GOING FOR WEDNESDAY NIGHT AS A WEAK FRONT PUSHES INTO THE OZARKS
REGION. AT THIS TIME...WILL GO DRY WITH THE REMAINDER OF THE
FORECAST AS THE BETTER MOISTURE WILL BE PUSHED SOUTH OF THE FORECAST
AREA WITH THE MID-WEEK FRONTAL PASSAGE.

SAW

&&

.AVIATION...
FOR 00Z...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS WILL
ONLY A SMALL CHANCE OF THUNDERSTORMS AFFECTING THE JLN/SGF TERMINAL
FORECAST OVERNIGHT. IF THUNDERSTORMS DO DEVELOP...JLN WILL HAVE THE
GREATEST IMPACT WITH MVFR CEILINGS AND BRIEF PERIODS OF IFR
VISIBILITIES IN HEAVIER SHOWERS. MUCH DRIER CONDITIONS WILL FILTER
INTO THE REGION MONDAY...DIMINISHING ANY CHANCE OF THUNDERSTORMS.

JLT

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, May 22, 9:19 PM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1019 PM CDT SUN MAY 22 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240330-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1019 PM CDT SUN MAY 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

SEVERE THUNDERSTORMS WITH LARGE HAIL UP GOLFBALL SIZE AND WIND GUSTS TO
60 MPH.

  AREAS AFFECTED AND TIMING:

ALL OF FAR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI SOUTH OF A FORT SCOTT...TO
NEVADA...TO BOLIVAR...TO WEST PLAINS LINE THROUGH 6 AM MONDAY.

  DISCUSSION:

ELEVATED THUNDERSTORMS WILL CONTINUE TO RAPIDLY DEVELOP TONIGHT
OVER SOUTHEAST KANSAS AND TRACK EAST...SOUTHEASTWARD INTO FAR
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. JUST ABOVE THE
SURFACE...THE ATMOSPHERE ACROSS SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI WAS VERY UNSTABLE THIS EVENING...AND AS THE STORMS TRACK
INTO THIS REGION...THEY WILL LIKELY BE CAPABLE OF PRODUCING VERY
LARGE HAIL UP TO THE SIZE OF GOLFBALLS. WIND GUSTS TO 60 MPH ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 11 PM AND 5 AM
ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BROWNING

In the hours before

Special weather statement, May 22, 9:19 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1019 PM CDT SUN MAY 22 2005

MOZ101-230415-
MCDONALD-
1019 PM CDT SUN MAY 22 2005

...SIGNIFICANT WEATHER ADVISORY FOR MCDONALD COUNTY UNTIL 1115 PM
CDT...

AT 1015 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 9
MILES SOUTHEAST OF MIAMI...OR 24 MILES WEST OF NEOSHO...AND MOVING
SOUTHEAST AT 30 MPH.

PEOPLE IN MCDONALD COUNTY...INCLUDING THE CITIES OF ANDERSON...
LANAGAN...NOEL AND PINEVILLE...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

JLT
Special weather statement, May 22, 9:24 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1024 PM CDT SUN MAY 22 2005

KSZ097-101-MOZ077-088>090-093>096-101>105-230900-
CHEROKEE-CRAWFORD-BARRY-BARTON-CHRISTIAN-DADE-DOUGLAS-GREENE-
JASPER-LAWRENCE-MCDONALD-NEWTON-OZARK-STONE-TANEY-
1024 PM CDT SUN MAY 22 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
312 IN EFFECT UNTIL 4 AM CDT FOR THE FOLLOWING AREA...

IN KANSAS THIS WATCH INCLUDES 2 COUNTIES

IN SOUTHEAST KANSAS

CHEROKEE... CRAWFORD...

IN MISSOURI THIS WATCH INCLUDES 13 COUNTIES

IN SOUTHWEST MISSOURI

BARRY... BARTON... CHRISTIAN...DADE... DOUGLAS... GREENE...
JASPER... LAWRENCE...MCDONALD...NEWTON... OZARK...STONE
AND TANEY.

THIS INCLUDES THE CITIES OF...LAMAR...MONETT...CASSVILLE...
BAXTER SPRINGS...COLUMBUS...PITTSBURG...ANDERSON...PINEVILLE...
SPRINGFIELD...REPUBLIC...AVA...AURORA...MOUNT VERNON...NIXA...
OZARK...GREENFIELD...KIMBERLING CITY...GALENA...NEOSHO...
GAINESVILLE...THEODOSIA...BRANSON...FORSYTH...
JOPLIN AND CARTHAGE.

SCATTERED SEVERE THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER SOUTHERN
KANSAS AND EXTREME NORTHEAST OKLAHOMA AND WILL PUSH EAST ACROSS THE
WATCH AREA OVERNIGHT. VERY LARGE HAIL UP TO GOLF BALL SIZE ALONG
WITH DAMAGING WIND GUSTS TO 60 MPH CAN BE EXPECTED WITH ANY OF THESE
STORMS.

BOOKBINDER
Special weather statement, May 22, 10:15 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1115 PM CDT SUN MAY 22 2005

MOZ101-102-230515-
BARRY-MCDONALD-
1115 PM CDT SUN MAY 22 2005

...SIGNIFICANT WEATHER ADVISORY FOR BARRY AND MCDONALD COUNTIES UNTIL
1215 AM CDT...

AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ANDERSON...OR 14 MILES SOUTH OF NEOSHO...
AND MOVING SOUTHEAST AT 30 MPH.

THIS STORM WILL BE...
  NEAR PINEVILLE BY 1120 PM CDT.
  NEAR SELIGMAN BY 1210 AM CDT.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

JLT
Special weather statement, May 22, 10:43 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1143 PM CDT SUN MAY 22 2005

KSZ097-101-MOZ077-088-230545-
BARTON-CHEROKEE-CRAWFORD-JASPER-
1143 PM CDT SUN MAY 22 2005

...SIGNIFICANT WEATHER ADVISORY FOR BARTON...CHEROKEE...CRAWFORD AND
JASPER COUNTIES UNTIL 1245 AM CDT...

AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF GIRARD...OR 9 MILES WEST OF
PITTSBURG...AND MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

JLT
Local storm report, May 22, 11:01 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1201 AM CDT MON MAY 23 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             PITTSBURG               37.42N 94.70W
05/23/2005  1.00 INCH        CRAWFORD           KS   CO-OP OBSERVER

BOOKBINDER

The radar

The Springfield radar (KSGF), 66 km away, was scanning. The volume nearest the first event began at 05:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jasper

When
May 22, 11:10 PM CST
Where
Jasper County, Sarcoxie
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.067, -94.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447146.